Alert archive / Hawaii / Tornado Warnings in 2020
Tornado Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this tornado warning at Mar 17, 2020, 1:22 AM HST for Kauai County, Hawaii. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2020, 1:22 AM HST (11:22 UTC)
- Expired
- Mar 17, 2020, 1:45 AM HST
- In force
- 23 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 65 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 3:44 AM HST | Severe Thunderstorm Watch | SPC | 67 days |
| Jan 10, 11:30 AM HST | Severe Thunderstorm Watch | SPC | 68 days |
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WFHW50 PHFO 171122
TORHFO
HIC007-171145-
/O.NEW.PHFO.TO.W.0001.200317T1122Z-200317T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Honolulu HI
122 AM HST Tue Mar 17 2020
The National Weather Service in Honolulu has issued a
* Tornado Warning for...
The island of Niihau in Kauai County
* Until 145 AM HST.
* At 122 AM HST, a severe thunderstorm capable of producing a tornado
was located 28 miles southwest of Barking Sands, moving northwest
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This tornadic thunderstorm will remain over sparsely populated
areas of Niihau in Kauai County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 2188 16023 2193 16017 2194 16014 2190 16008
2186 16017 2178 16021 2181 16025
TIME...MOT...LOC 1122Z 143DEG 27KT 2182 16016
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Jelsema1 follow-up statement
027
WWHW50 PHFO 171144
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
144 AM HST Tue Mar 17 2020
HIC007-171153-
/O.EXP.PHFO.TO.W.0001.000000T0000Z-200317T1145Z/
Niihau in Kauai HI-
144 AM HST Tue Mar 17 2020
...THE TORNADO WARNING FOR NIIHAU IN KAUAI COUNTY WILL EXPIRE AT 145
AM HST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Honolulu.
LAT...LON 2188 16023 2193 16017 2194 16014 2190 16008
2186 16017 2178 16021 2181 16025
TIME...MOT...LOC 1143Z 143DEG 27KT 2194 16026
$$
JelsemaWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Mar 16, 8:51 PM HST, 4 hours 31 minutes earlier.
Area forecast discussion, Mar 16, 8:51 PM HST, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 851 PM HST Mon Mar 16 2020 .SYNOPSIS... Wet, unsettled, and locally breezy weather will persist across most of the island chain through Tuesday, and possibly Wednesday, as a kona low sits several hundred miles west of the state. While the flash flood threat continues state-wide, the greatest risk of flooding will likely be over the already saturated western end of the island chain, where strong thunderstorms are possible. The kona low will slowly lift northward on Thursday and Friday, allowing the heavy rain threat to gradually diminish from east to west. && .DISCUSSION... The broad circulation around a deep kona low centered about 530 miles almost due west of Kauai continues to dominate the weather over the state early this evening. The eastern side of this large counterclockwise circulation is producing deep south to southeast flow over most of the area, which is transporting abundant moisture up from the tropics over the state. In addition, the atmosphere is quite unstable, especially over the western end of the island chain. loops of satellite imagery and radar reflectivity data show thick layered clouds with embedded rainfall and bands of thunderstorms moving rapidly up from the south- southwest toward Kauai and Niihau at the moment. This area of clouds and precipitation may also be advancing slowly eastward toward Oahu. A Flash Flood Watch remains in effect for the entire island chain through Tuesday afternoon, but for the near-term forecast, the main focus for the heavier rainfall appears to be over Kauai County, with the possibility of Oahu getting much wetter starting later this evening or early Tuesday morning. The rainfall over Maui County and the Big Island appears to be more stratiform in nature for now, with south through southeast facing slopes getting the bulk of the showers. The threat of widespread heavy downpours appears to be less likely east of Oahu for a few more hours this evening. We are currently monitoring the Big Island Summits for the possibility of significant snow either tonight or Tuesday. The forecast shows that periods of snow are expected on the summits of the Big Island above 12,000 ft, but confidence is not high enough to issue a Winter Weather Advisory at this time. In addition to the thick cloud cover and precipitation, strong and gusty south to southeast winds are blowing across most of the state. There is currently not a Wind Advisory in effect for any land areas. However, locally windy conditions with higher gusts are likely over some areas, especially over north through east facing sections of the western islands that are downslope of higher terrain. In addition, some of the thunderstorms are capable of producing localized stronger wind gusts. The very moist, breezy and unsettled conditions are expected to persist through Tuesday. Little significant movement of the center of the kona low is forecast during the next 24 hours. The forecast models appear to show the band of layered clouds and heavy rainfall will continue to shift slowly eastward through Tuesday. This will likely keep the greatest flood risk over Kauai and Oahu. Some of the thunderstorms could be strong, and will be capable of producing damaging wind gusts, especially late Tuesday. Over the rest of the state, some risk of flash flooding will continue. The most persistent rainfall will likely be across southeast facing slopes, but a heavy shower or thunderstorm could flare up anywhere, and produce flash flooding. The flash flood threat could extend into Tuesday night and Wednesday. The latest runs of the GFS and ECMWF models are suggesting that the center of the kona low will remain stalled. It is not unusual for these features, which are cutoff from the jet stream and any significant steering flow, to meander in place for days. As a result, the moist and unstable southeasterly flow could remain in place, though the western end of the island chain would likely be at greatest risk for a continued flash flood threat. The low will eventually weaken, and lift slowly northward on Thursday and Friday, causing the flood threat to diminish from east to west. Lingering enhanced low level moisture and instability could maintain a threat of heavy showers and thunderstorms over the western end of the state on Thursday, but uncertainty remains somewhat high. As the low lifts away and high pressure builds north of the state this weekend, trade winds are expected to build over the islands from the east. && .AVIATION... A kona low west of Kauai will produce heavy rain and thunderstorms will move up from the south over the western islands of Niihau, Kauai and Oahu this evening. Expect MVFR conditions with brief periods of IFR conditions in heavy shower bands. Heavy showers and thunderstorms will spread these MVFR/IFR conditions eastward through Maui and the Big Island by Tuesday afternoon. Unsettled weather with periods of MVFR/IFR conditions will continue across the state through Wednesday. AIRMET SIERRA remains in effect for Kauai, Oahu and Molokai for Tempo Mountain Obscuration above 1500 feet. This AIRMET will likely continue through the overnight hours. AIRMET TANGO is in effect for moderate turbulence aloft between FL180 to FL300 for the entire area. Additionally, PIREPs indicate light icing is occurring with the thicker cloud deck across the state from FL190 to FL300. && .MARINE... The coastal waters forecast was updated for strong and gusty south and southeast winds for waters around Kauai and Niihau for the tonight period. Moderate to strong southeast winds will continue Tuesday into Wednesday over much of the marine zones as the kona low sits nearly stationary some 450 nm west of Kauai. A Small Craft Advisory (SCA) is in effect for most of the near-shore waters through late Tuesday afternoon. In addition to the elevated winds and seas, widespread heavy rainfall and thunderstorms are expected, especially over the western end of the state. The kona low is expected to start weakening Wednesday and begin lifting north, away from the islands. This will lead to a slight easement of the southeast winds and subsiding seas, where the SCA can be lowered for some of the near- shore waters. As the low pulls further north over the weekend, moderate to locally strong trades will return to the island waters. With the strong and gusty southeast to south winds, waters will continue very rough and choppy. Surf along south facing shores and exposed east facing shores will see a rise into Tuesday. A High Surf Advisory (HSA) is currently in effect for the south and east facing shores of Niihau and Kauai through 6 pm HST Tuesday afternoon. This HSA is likely be extended. Similar conditions could make it into portions southwest Oahu exposed to this direction. WAVEWATCH III is indicating a small northeast swell arriving Tuesday night, peaking Wednesday, then diminishing slowly through Thursday. A 18 second moderate to large west- northwest from 310 degrees at max 7 feet is slated to reach the islands north and west facing shores Thursday night, peak Friday night, then slowly lower over the upcoming weekend. This swell may warrant a HSA for the north and west facing shores. Otherwise, mainly small background south swells through the second half of the week. For the long- term, a small, but long-period south- southwest swell will become a possibility for Hawaii next Monday. Surf may trend up over the weekend for all east facing shores as moderate to strong trades return. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday afternoon for all Hawaiian Islands. High Surf Advisory through 6 PM HST Tuesday for south and east facing shores of Kauai and Niihau. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Houston AVIATION...Bohlin MARINE...H Lau
In the hours before
Special weather statement, Mar 16, 8:09 PM HST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
809 PM HST Mon Mar 16 2020
HIZ002>004-170700-
Kauai Windward-Kauai Leeward-Kauai Mountains-
809 PM HST Mon Mar 16 2020
...HEAVY RAIN TO BRING GUSTY SOUTH WINDS TO KAUAI...
At 805 PM HST, radar indicated an area of heavy showers moving
toward Kauai from the south, with a few strong thunderstorms
embedded. These showers and storms are expected to produce gusty
south to southwest winds of 40 to 50 mph as they move across the
island. Additionally, dangerous cloud to ground lightning is
expected, as well as extremely low visibility in periods of
torrential rain.
This larger area of heavy showers and gusty winds will initially
impact the south and southwest sides of the island shortly before
900 pm, and then move across the island through at least 1000 pm.
Smaller heavy showers will also move over the island in the meantime
before this larger area of rain, with showers moving rapidly north
and northeast at about 30 mph.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0558Z 199DEG 29KT 2143 15960
BirchardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 16, 6:43 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 16, 8:09 PM HST | Special Weather Statement | HFO | Kauai | 51 min |
| Mar 16, 8:30 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 16, 8:36 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 16, 9:08 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 42 min |
| Mar 16, 9:44 PM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Mar 16, 10:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 12:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 2:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 2:30 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 17, 4:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 5:14 AM HST | Severe Thunderstorm Warning | HFO | Kauai | 46 min |
| Mar 17, 5:49 AM HST | Tornado Warning | HFO | Kauai | 26 min |
| Mar 17, 6:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 8:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 8:59 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 17, 10:08 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 17, 10:20 AM HST | Special Weather Statement | HFO | Honolulu | 25 min |
| Mar 17, 10:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Mar 17, 11:12 AM HST | Special Weather Statement | HFO | 33 min | |
| Mar 17, 11:51 AM HST | Special Weather Statement | HFO | 24 min | |
| Mar 17, 11:55 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 17, 1:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 112 min |
Nearby
Tornado Warnings in Hawaii, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.